Louisiana, 2009

Flash Flood in Louisiana, September 13, 2009

September 13, 2009 · NWS LIX · 1 event in 1 county or zone

An upper level disturbance situated over Texas resulted in numerous showers and a few thunderstorms across southeast Louisiana. The showers and thunderstorms produced locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper level disturbance situated over Texas resulted in numerous showers and a few thunderstorms across southeast Louisiana. The showers and thunderstorms produced locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 13, 7:44 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 13, 7:44 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
844 AM CDT SUN SEP 13 2009

.UPDATE...
...SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. ANOTHER MOIST AND
INCREASINGLY UNSTABLE SOUNDING THIS MORNING WITH A PW OF 2.22
INCHES AND AN LI OF -4.5. A DEEP SOUTHERLY FLOW CONTINUES AS
MOISTURE IS BEING PUMPED UP FROM THE AREA OF LOW PRESSURE TO THE
WEST OF THE REGION. AREAS OF FOG FORMED THIS MORNING...PRIMARILY
ON THE NORTH SHORE OF LAKE PONTCHARTRAIN WHERE DEW POINT
DEPRESSIONS WERE AROUND ZERO UP TO AROUND 1300 FEET.

&&

.PREV DISCUSSION... /ISSUED 425 AM CDT SUN SEP 13 2009/

..MORE RAIN EXPECTED THROUGH MUCH OF THE FCST...

SHORT TERM...WET PATTERN TO REMAIN IN OUR FUTURE. TWO UPPER LOWS
ACROSS THE CONUS(ONE LOCATED OVER WY AND THE OTHER IN TX) HAVE
ESSENTIALLY CREATED A BLOCKED UPPER PATTERN. THIS WILL GENERALLY
LEAD TO MORE OF THE SAME WITH BOUTS OF MODERATE TO HEAVY SHRA WITH
EMBEDDED TSRA OVER THE NEXT FEW DAYS AND POSSIBLY THROUGH MUCH OF
THE WORK WEEK. PATCHY MODERATE TO DENSE FOG MAINLY OVER THE
NORTHSHORE AND ALONG I-55 B/T THE LAKES DEVELOPED AFTER MIDNIGHT.
THANKS TO THE HEAVY RAIN THAT OCCURRED YESTERDAY OVER THESE
AREAS...ALONG WITH LITTLE MID AND HIGH CLOUDS AND VERY LIGHT WINDS
HELPED TO GET FOG GOING. THE FOG SHOULD START TO BURN OFF WITH
SUNRISE.

TODAY...THE UPPER LOW OVER TX WILL CONTINUE TO PROVIDE SUFFICIENT
LIFT ACROSS THE LOWER MS VALLEY TO GET CONVECTION GOING ONCE AGAIN.
THIS APPEARS TO ALREADY BE EVIDENT IN THE 7Z WV WITH THE NEXT
IMPULSE APPROACHING THE LOWER/MID TX COAST AND INCREASING SHRA/TSRA
COVERAGE OVER THE NWRN GULF. THIS IMPULSE WILL CONTINUE TO ROUND THE
UPPER LOW AND MOVE TWRDS THE CWA LATER THIS MORNING AND THROUGH THE
AFTN. AMPLE MOISTURE IS ALREADY IN PLACE(PWS ABV 2.25) AND ONCE WE
BEGIN TO FEEL THE EFFECTS OF THE APPROACHING IMPULSE RAIN COVERAGE
WILL JUST INCREASE. RAIN WILL ALREADY BE MOVING IN FROM THE GULF
BEFORE SUNRISE BUT I REALLY EXPECT TO SEE COVERAGE PICK UP AROUND
15/16Z AND LASTING THROUGH MUCH OF THE AFTN AS ANOTHER DECENT SHIELD
OF RAIN WITH EMBEDDED TSRA MOVES ACROSS THE REGION.

AS FOR THE RISK OF SVR...IT IS QUITE MINIMAL BUT THAT IS NOT TO SAY
WE CANT SEE ANYTHING. OVERALL INSTABILITY IS LACKING BUT AS OUR SFC
LOW TRIES TO TAKE SHAPE AND MOVE TWRDS THE SABINE RIVER WE WILL HAVE
SOME LL WIND SHEAR TO WORK WITH. IF THERE ARE ANY BREAKS IN THE
CLOUDS THE LL INSTABILITY WILL INCREASE AND WITH LCLS BEING QUITE
LOW THIS WOULD ENHANCE THE RISK OF SEEING A WEAK TORNADO OR
TWO...ESPECIALLY FROM ANY CELLS THAT DEVIATE FROM THE GENERAL FLOW.

CONVECTION WILL ONCE AGAIN START TO WANE AS WE MOVE INTO THE EVN AND
OVERNIGHT HRS AS TODAYS IMPULSE PULLS OUT BUT ONCE AGAIN LOOK FOR
THE NEXT IMPULSE TO ROUND THE CORNER AND PUSH IN TOWARDS THE CWA
DURING THE MID TO LATE MORNING HRS MON. MONDAY WILL LIKELY BE A
CARBON COPY OF TODAY.

ONE MORE THING FOR BOTH TODAY AND MON...EVEN THOUGH THE FLASH FLOOD
WATCH HAS BEEN CANCELLED SHRA AND TSRA WILL STILL BE EFFICIENT AND
WE ARE STILL EXPECTING WIDESPREAD 2-3 INCHES WITH LOCALLY HIGHER
AMOUNTS OVER THE NEXT TWO DAYS. /CAB/

LONG TERM...LOOK FOR THE WET WEATHER TO CONTINUE. THE ECMWF AND GFS
ARE IN DECENT AGREEMENT THROUGH AT LEAST THU BUT BY THEN THERE ARE
SOME DIFFERENCES IN HOW THE MDLS HANDLE THE UPPER PATTERN. RIGHT NOW
CONFIDENCE IS QUITE LOW IN HOW THE PATTERN WILL EVOLVE BUT GIVEN
THIS TYPE OF BLOCKING PATTERN I WILL LEAN TWRDS A SLOWER SOLN. IN
THIS CASE IT IS THE GFS.

BY TUE THE UPPER LOW WILL HAVE MADE VERY LITTLE PROGRESSION EWRD AND
SHOULD GENERALLY BE OVER THE ARKLATEX. AS FOR THE BROAD SFC LOW IT
WILL BASICALLY BE SITTING OVER THE LOWER MS VALLEY. WE WILL SEE
ANOTHER IMPULSE APPROACH THE REGION SOMETIME BUT WITH LIFT IN
GENERAL OVER THE REGION SCT TO NUMEROUS SHRA AND TSRA WILL BE
PROBABLE ONCE AGAIN. NOT MUCH OF A CHANGE WED AS BOTH THE SFC AND
UPPER LOW WILL MAKE LITTLE IF ANY PROGRESSION EAST.

AS WE HEAD INTO THE SECOND HALF OF THE WEEK THINGS BEGIN TO CLOUD
UP...NO PUN INTENDED. THE UPPER LOW THAT WAS OVER WY TODAY WILL BE
UNDER CUT BY A RETROGRADING RIDGE ABV OUR UPPER LOW. THE OLD NRN
UPPER LOW MAY THEN BEGIN TO OPEN UP AND DIVE SOUTH AS THE RIDGE
RETROGRADES FURTHER IF IT DIGS DEEP ENOUGH IT COULD HELP TO OPEN AND
THEN KICK OUR UPPER LOW OUT TO THE NE. THE BIGGEST DIFFERENCE IN THE
ECMWF AND GFS WITH THIS SCENARIO IS TIMING. WELL...LIKE I MENTIONED
EARLIER WITH A BLOCKING PATTERN THINGS TEND TO LEAN MORE TWRDS A
SLOWER SOLN AND THAT IS WHAT I WILL DO AND BASICALLY JUST STICK WITH
THE MEX GUI AT THIS TIME. /CAB/

AVIATION...
AREA REMAINS IN A PRECIPITATION MINIMUM EARLY THIS MORNING.
CURRENTLY VFR AT KMSY...MVFR AT KGPT AND KBTR...AND IFR AT KMCB.
EXPECT THAT KMSY WILL DROP DOWN WITH MVFR CIGS IN THE NEXT COUPLE OF
HOURS...WITH IFR TO LIFR CIGS AT THE OTHER 3 TERMINALS. BY MID
MORNING MVFR CONDITIONS SHOULD PREVAIL WITH TEMPO IFR CIGS/VSBYS IN
SHRA. MOST LIKELY TERMINAL TO EXPERIENCE THUNDER MIGHT BE
KBTR...WILL REASSESS THEIR THREAT BEFORE ISSUING 12Z TAF PACKAGE.
MOST PRECIPITATION SHOULD WIND DOWN BY 03Z MONDAY. WHEN 12Z PACKAGE
IS ISSUED...WILL LIKELY BE CARRYING MVFR TO IFR CONDITIONS FOR THE
06Z-12Z TIME FRAME FOR KMCB. 35

MARINE...
WINDS HAVE DEFINITELY ABATED COMPARED TO EARLIER IN THE
EVENING...WITH ALL GULF BUOYS IN THE AREA BELOW 10 KNOTS...AND SEAS
2-3 FEET. OTHER THAN THE USUAL EVENING INCREASE IN WINDS TO BETWEEN
10 AND 15 KNOTS NEAR THE MISSISSIPPI COASTLINE...EXPECT ALL SITES TO
REMAIN BELOW HEADLINE CRITERIA THROUGH MUCH OF THE WEEK. RELATIVELY
LIGHT ONSHORE FLOW SHOULD PREVAIL THROUGH THURSDAY...WITH WEAK
PRESSURE GRADIENTS OVER THE AREA. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  72  85  70 / 100  60  70  40
BTR  83  72  85  70 / 100  50  60  30
MSY  85  76  87  74 / 100  50  70  30
GPT  84  74  86  74 /  90  60  80  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 13, 10:01 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1101 AM CDT SUN SEP 13 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-141100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1101 AM CDT SUN SEP 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS AND WIDESPREAD
THROUGHOUT THE AFTERNOON. THE MAIN CONCERNS WILL BE PERIODS OF
VERY HEAVY RAINFALL THAT MAY CAUSE PONDING OF WATER IN LOW-LYING
AND POORLY DRAINED AREAS. OCCASIONAL LIGHTNING AND WIND GUSTS 20
TO 25 MPH WILL ACCOMPANY THE STORMS. ISOLATED TROPICAL FUNNEL
CLOUDS OR BRIEF TOUCH DOWN TORNADOES CAN NOT BE RULED OUT.
WATERSPOUTS ARE POSSIBLE OVER AREA WATERWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ABOVE NORMAL CHANCES OF THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
AT LEAST WEDNESDAY BEFORE DIMINISHING IN COVERAGE LATER IN THE
WEEK. THE MAIN CONCERNS WILL REMAIN LOCALLY HEAVY RAINFALL AND
POSSIBLE FLOODING. WATERSPOUTS WILL BE POSSIBLE UNDER MARINE
SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER IS NOT
ANTICIPATED...HOWEVER IF ANY HAZARDOUS WEATHER OCCURS PLEASE
RELAY REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING
5 0 4 5 2 2 7 3 3 0 OR 9 8 5 6 4 9 0 3 5 7.

24/RR

In the hours before

Local storm report, Sep 13, 7:25 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
825 AM CDT SUN SEP 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     WATER SPOUT      7 NE LAPLACE            30.14N 90.39W
09/12/2009                   GMZ530             LA   LAW ENFORCEMENT

            ST. JOHN SHERIFF OFFICE RELAYED REPORT OF WATER SPOUT
            OVER LAKE PONTCHARTRAIN. TIME ESTIMATED BASED ON RADAR.
            OFFICE OF EMERGENCY PREPAREDNESS WAS THE INITIAL SOURCE
            OF REPORT.

&&

MEFFERSO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orleans

When
September 13, 11:30 AM CST to 12:30 PM CST
Where
Orleans County, 1.95 mi N of Lee to 1.07 mi NNE of Lee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.048, -89.984

A couple of vehicles were stranded in a flooded underpass at Downman Road and Haynes Boulevard. Some street flooding also occurred near Lakefront Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197325.